Thyroid Manager requires free registration
Login or Register

Thyroid Patient with Asthma, Allergy to Carbimazole, Allery to Ptu?

Last Updated: · Doctors


A female patient around 40 yrs old, developed thyroid toxic symptoms, her free T4 is around 50. She was given CMZ but developed urticaria, she was prescribed the anti-allergy med with PTU, but she developed bronchospasm the next day. Both meds were stopped now. 1. should PTU be tried? is the allergy due to the residual effect of the CMZ 2. if PTU should not be used, how can we make the patient euthyroid before she can undergo RAI or surgery 3. Should RAI or surgery be preferred? Thank you very much.

Dr. JL Paul


Suggest to administer propranol, dosage: 4 times 40 mg per day and treat with 131I. If she can not tolerate propranolol and the cause of her thyrotoxicosis is Graves’ disease, you can administer prednisone.

Georg Hennemann, MD